Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


cd4 %
May 21, 2007

Doc,

I was diagnosed back in Dec 06 with a cd4 count of 353 and a vl of 430K and my cd4 percentage at that time was 10%. I found out right after I had my spleen removed. I was put on meds in Feb (Truvada and Kaletra) and my vl has dropped to 680 and my cd4 count is 889 with a 14% cd4 percentage. I have had thrush and MAC which I am on treatment currently for, and they believe it is due to reconstitution syndrome. My question is the CDC states that anything under 14% is considered aids. Allthough my doc hasn't said any about me having aids, I am curious as to know if that is my actual prognoisis or if there is another factor that he was looking at and that is why he never said anything about it. I am confused!!

Response from Dr. Holodniy

Your original CD4 percent is much lower than it should be with a CD4 count of 350. With that count it should be in the 15-20% range. Although the absolute CD4 count is a good reflection of where your immune system is, the absolute count is more variable and can be affected by time of day, stress, other ongoing infections, among other reasons, whereas the CD4 percent is more stable over time. Yes, a CD4 percent of < 14% is reflective on an AIDS diagnosis, because those folks with a CD4 < 200 or < 14% are at greater risk for opportunistic infections. I suspect your percent will increase further, but probably no more than about 20%. So by definition, you will no longer have that definition because your immune system has sufficiently recovered.



Previous
Atripla
Next
elevated liver enzymes

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement